This pearl was created in light of our impending in-service exam this Wednesday.  Hopefully reading this will give you at least 1 point on the exam.

A 19 yo F ingested 150 pills of Tylenol four hours ago and is presenting now because she does not want to die.  As your nurse is drawing labs your attending decides to pimp you on your Tylenol knowledge.  But just having read this, you look like a superstar.

 

For the inservice, just remember the number 150 and you should be able to score any Tylenol question correct.

 

An ingestion of > 150 mg/kg of Tylenol is likely to be toxic

A serum Tylenol level > 150 after 4 hours is likely toxic and requires NAC

The initial dose of NAC given as a bolus is 150 mg/kg

 

Additional helpful APAP OD info:

  • Give activated charcoal if within 1 hour of ingestion
  • NAC is extremely protective if given within 8 hours of ingestion but still should be given if > 8 hours from ingestion
  • NAC should be given if:
    • serum Tylenol level is > 10 and ingestion time is unknown
    • Any evidence of liver injury
  • PO dose for NAC is 140 mg/kg
  • Can cause a severe metabolic acidosis